Heavy Rain, Howell
- When
- May 9, 4:31 AM CST to May 10, 4:31 AM CST
- Where
- Howell County, 1.11 mi W of West Plains
- Reported by
- COOP Observer
- Coordinates
- 36.730, -91.870
A 24 hour storm rainfall total of 3.83 inches was reported.
A round of thunderstorms produced isolated reports of large hail and multiple reports of flash flooding due to heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A round of thunderstorms produced isolated reports of large hail and multiple reports of flash flooding due to heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 2:05 AM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 305 AM CDT MON MAY 9 2016 .SHORT TERM...(Today and tonight) Issued at 154 AM CDT Mon May 9 2016 This will mark day number one of an active stretch of weather across the Missouri Ozarks. The main forecast concern through tonight is the potential for severe thunderstorms. For starters, this is a very complex setup with multiple potential scenarios playing out. Thus, interested parties are urged to keep up with short term forecast and hazardous weather outlook updates. For the sake of messaging, here is our best shot at what we think is going to transpire today and tonight... Scattered showers and thunderstorms (elevated in nature) will develop and shift northeast across the region starting early this morning as strong upper level diffluence overspreads the area in conjunction with lower level isentropic upglide. We are not expecting much of a severe threat this morning although a few storms producing small hail cannot be ruled out. As that activity begins to shift northeast of the area, we are then expecting additional convection to begin developing across northern Arkansas starting late this morning as upper level short wave energy approaches and the low level jet reorganizes and noses into that region. This convection is expected to spread northeast into the Ozarks this afternoon...especially along and south of the I-44 corridor. A few of these storms may become severe as instability and shear increase. There may be just enough instability for some supercell structures this afternoon with a few line segments also possible. Hail to the size of half dollars and damaging wind gusts will be the main potential hazards with this activity. There is also a limited threat for a brief tornado if a line segment can get going and bows towards the northeast. Additionally, low level shear will increase as sunset approaches...thus opening a brief window for a supercell tornado threat across south-central Missouri. Meanwhile, we are expecting additional convection to fire just east of the I-35 corridor in Kansas and Oklahoma later this afternoon. This activity will develop in a much more unstable atmosphere. Convective mode may initially be supercellular across eastern Kansas and Oklahoma, but we are expecting upscale growth as these storms approach western Missouri. Line segments will therefore be the favored convective mode, however a few supercells will remain possible. All modes of severe weather will be possible with this activity as it shifts into western Missouri this evening. This convection should then slowly weaken as it encounters less in the way of instability east of the Highway 65 corridor starting later tonight. One other potential threat to throw out there will be a localized flash flooding threat given that multiple rounds of storms will be possible. At this time, we feel that the threat for localized flash flooding will generally be along and south of the I-44 corridor. As was mentioned early on in this discussion, this is a complex scenario. Any slight changes in instability and/or shear profiles will result in a significant difference in potential severe weather timing and hazards. Here is a small handful of examples: 1) The amount of instability that will be present over the next 21 hours is very difficult to ascertain given that multiple rounds of convection are possible. It is quite likely that we release at least one special RAOB to compensate. 2) Mid and upper level wind fields when comparing the NAM and GFS are vastly different from late this afternoon into this evening. The GFS really weakens these fields which would hurt supercell potential. At this time, we are siding with the NAM. 3) Some models are backing surface winds this evening ahead of the approaching convection from the west. If this happens, we could see a window of slightly higher supercell tornado potential if convection is able to remain more discrete this evening. At this time, we favor the backing of winds given the presence of a surface low to the west of the region and the climatological leeside trough that will develop in this regime north of the Boston Mountains. Again...stay tuned to short term forecast updates as the finer details become clearer throughout the day. .LONG TERM...(Tuesday through Sunday) Issued at 154 AM CDT Mon May 9 2016 The atmosphere will become rather unstable on Tuesday as temperatures warm into the lower 80s over most areas. However, the presence of upper level short wave ridging and a lack of focusing mechanisms leaves serious doubt in thunderstorm potential. Deep layer shear will also be rather weak. If a storm is able to initiate, there would be a marginal severe threat. There will then be a slightly better severe threat on Wednesday as short wave energy crosses the central Plains and drives a cold front into the Ozarks. This looks like a good setup for a squall line and an attendant damaging wind potential. Quiet and cooler weather should then return to the area on Thursday and for most of Friday as we slip into a northwesterly flow aloft. Models do bring another cold front through the area either late Friday or Friday night. This could give us another quick round of showers and thunderstorms. The setup for this weekend then looks somewhat interesting as global models starting waffling that front back and forth in our general vicinity. This could spell more opportunities for showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1148 PM CDT Sun May 8 2016 For the KSGF, KJLN, and KBBG TAFS: An upper level storm system will slowly move east across the Plains Monday. Gusty southerly winds will develop ahead of the approaching system Monday morning and afternoon. Also a couple rounds of thunderstorms will be possible with this system. The first will be Monday morning into the afternoon hours as thunderstorms develop of the region. The next round will be Monday evening as storms develop across central Kansas and spread east towards the area. The questions is how far east will these storms before the weaken, but there is potential for them making it to the Highway 65 corridor. MVFR and possibly IFR visibilities and ceilings will be possible under any thunderstorms. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 444 AM CDT MON MAY 9 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100945- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 444 AM CDT MON MAY 9 2016 ...ELEVATED THREAT FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... BRISK SOUTHERLY WINDS CAN BE EXPECTED TODAY WITH GUSTS AROUND 30 MPH LIKELY. MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED FROM THIS MORNING INTO TONIGHT AS A STORM SYSTEM APPROACHES FROM THE PLAINS. CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ACCOMPANY THESE STORMS. THERE WILL BE A LIMITED RISK FOR FLASH FLOODING...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. IN ADDITION TO THESE THREATS...THERE WILL ALSO BE AN INCREASING RISK FOR SEVERE THUNDERSTORMS THROUGHOUT THE DAY AND INTO THIS EVENING. THE THREAT FOR SEVERE STORMS INITIALLY LOOKS LOW FOR THIS MORNING...HOWEVER A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF PENNIES. ENOUGH INSTABILITY AND WIND SHEAR WILL THEN BE IN PLACE THIS AFTERNOON FOR STRONG TO SEVERE THUNDERSTORM POTENTIAL. HAIL TO THE SIZE OF HALF DOLLARS AND LOCALLY DAMAGING WIND GUSTS WILL BE THE MAIN POTENTIAL HAZARDS. THERE WILL ALSO BE A LIMITED THREAT FOR A BRIEF TORNADO...ESPECIALLY WITH ANY LINE SEGMENTS BOWING TOWARDS THE NORTHEAST. HEADING INTO THIS EVENING...THERE WILL BE TWO AREAS OF SEVERE WEATHER POTENTIAL. THE FIRST AREA WILL BE ACROSS SOUTH CENTRAL MISSOURI FROM EARLY TO MID EVENING. LOCALLY DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE WITH A FEW STORMS...ALONG WITH A LIMITED THREAT FOR AN ISOLATED TORNADO. THE SEVERE WEATHER THREAT ACROSS SOUTH CENTRAL MISSOURI SHOULD DIMINISH BY LATE EVENING. A SECOND AREA OF SEVERE THUNDERSTORM POTENTIAL FOR THIS EVENING WILL RESIDE ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI...GENERALLY ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. SEVERE THUNDERSTORMS WILL INITIALLY DEVELOP JUST EAST OF THE INTERSTATE 35 CORRIDOR IN KANSAS AND OKLAHOMA LATE THIS AFTERNOON. THESE STORMS WILL THEN SPREAD EAST INTO SOUTHEASTERN KANSAS AND THEN WESTERN MISSOURI THIS EVENING IN THE FORM OF LINE SEGMENTS AND POSSIBLY A FEW SUPERCELLS. DAMAGING WIND GUSTS WILL BE THE MAIN POTENTIAL HAZARD WITH THESE STORMS...HOWEVER HAIL UP TO THE SIZE OF GOLF BALLS WILL BE POSSIBLE WITH ANY REMAINING SUPERCELLS. ADDITIONALLY... THERE WILL BE A LIMITED THREAT FOR ISOLATED TORNADOES BOTH WITH SUPERCELLS AND LINE SEGMENTS BOWING TOWARDS THE NORTHEAST. THESE STORMS ARE THEN EXPECTED TO SLOWLY WEAKEN AS THEY PUSH EAST OF THE HIGHWAY 65 CORRIDOR LATER TONIGHT. IT SHOULD BE NOTED THAT SLIGHT CHANGES IN THE AMOUNT OF INSTABILITY OR WIND SHEAR COULD SIGNIFICANTLY CHANGE POTENTIAL SEVERE WEATHER HAZARDS AND TIMING. THUS... INTERESTED PARTIES ARE ENCOURAGED TO MONITOR FOR FUTURE OUTLOOK PRODUCTS AS DETAILS BECOME CLEARER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY WITH A LIMITED THREAT FOR A MARGINALLY SEVERE STORM. THERE WILL THEN BE AN ELEVATED THREAT FOR SEVERE THUNDERSTORMS FROM LATER WEDNESDAY INTO WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE OUTLOOK AREA. DAMAGING STRAIGHT LINE WINDS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN POTENTIAL HAZARDS WITH A LINE OF THUNDERSTORMS EXPECTED TO IMPACT AT LEAST PORTIONS OF THE OUTLOOK AREA. THUNDERSTORMS WILL THEN BE POSSIBLE AGAIN FROM LATER FRIDAY INTO THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS THE MISSOURI OZARKS AND SOUTHEASTERN KANSAS. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The Springfield radar (KSGF), 147 km away, was scanning. The volume nearest the first event began at 10:30 UTC.
5 heavy rain, 5 hail, 3 flash flood, 1 flood. Local standard time, as filed.
A 24 hour storm rainfall total of 3.83 inches was reported.
A 24 hour storm total rainfall of 2.41 inches was reported.
A 24 hour storm total rainfall of 2.64 inches was reported.
A 24 hour storm total rainfall of 3.45 inches was reported.
Quarter size hail was reported in South Fork.
Hail up to the size of pennies was reported covering the ground in Caulfield.
Missouri Highway 142 at Bennetts River had over 2 feet of water over the roadway.
Highway K was closed due to flooding.
Missouri Highway 142 east of Bakersfield was closed due to flooding.
A 24 hour storm total rainfall of 3.80 inches was reported.
Penny to nickel size hail lasted nearly 10 minutes.
Quarter size hail was reported on social media in Liberal.
State Highway K was closed in both directions due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625410, 625411, 625412, 625413, 625403, 625404, 625415, 625416, 625418, 625414, 625405, 625406, 625417, 625407.